Q. I have depression and severe insomnia. Please help me.

Answered by Dr. Punya Mulky and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Insomnia or Depression? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

I am 79 years old. I have depression for over ten years. I usually take 10 ml alcohol every evening. I had been taking Prozac 20 mg for many years. I suffer from insomnia. I am taking Mirtazapine 15 mg, Valium 5 mg, and Phenergan 25 mg. These give me sleep for 12 hours. Before three days, I increased the dosage of Prozac to 30 mg as I was more depressed and extremely fatigued for many months. After taking it, it worsened my insomnia. I had no improvement in fatigue. A few months back, I took Mirtazapine 30 mg. It also worsened my insomnia. Then I reverted to 15 mg. Please help me.


Related Questions:
Postpartum Depression
Can you list the drugs incompatible with Quetiapine and Lamotrigine?
Depression - Awareness, Self-Diagnosis, and Treatment Modalities
 

Dr. Punya Mulky
MBBS., MD., DNB
Psychiatry

Hi,

Welcome to icliniq.com.

Please use Prozac in the morning as it can worsen sleep when used at night. You can take Prozac 40 mg. Do not increase the dose of Mirtazapine as higher doses of Mirtazapine cause insomnia whereas low dose help in sleep. Mirtazapine 15 mg is sufficient. Do not take Phenergan and Valium at the same time. Please continue to choose only one drug, and the dose is adequate. I would also advise you get an MRI brain (magnetic resonance imaging) done. Along with the medicines, engage yourself in social activities and do exercise frequently. You can consider starting therapy for depression and alcohol dependence.

 

Thank you doctor,

I always take Prozac in the morning. With an increased dose of Prozac, my insomnia got returned.

 

Dr. Punya Mulky
MBBS., MD., DNB
Psychiatry

Hi,

Welcome back to icliniq.com.

Taking Prozac 30 mg in the morning has chances to worsen your sleep at night. If you are not comfortable, you can reduce the dose of Prozac to 20 mg. You can try Quetiapine 25 mg at night for sleep. But do not take Phenergan and Valium at the same time. You can take Valium up to 10 mg. Also, consider taking a Multivitamin supplement as it can help to get relief from fatigue.

 

Thank you doctor,

Prozac 20 mg is not working. I am taking Multivitamins already. What is the reason for doing an MRI scan?

 

Dr. Punya Mulky
MBBS., MD., DNB
Psychiatry

Hi,

Welcome back to icliniq.com.

You can gradually stop taking Prozac if it does not help you and start taking Escitalopram 10 mg. The reason for having an MRI scan is your age, and I want to know whether you have any neurological problem.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


What medicine should I avoid while taking Lithium and Quetiapine?
Query: Hi doctor, I am on Lithium 600 mg per day and Quetiapine 300 mg per day. I would like to know what kind of food, beverages and medicines I should avoid.  Read Full »
Dr. Sadaf Mustafa
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. Regarding Lithium: Medications for depression (antidepressant drugs) interact with it. Do not take Lithium if you are taking medications for depression. Some of these medications include SSRI (selective serotonin reuptake inhibitors) like Fluoxetine and others in the s...  Read Full »
 
I suffer from insomnia. What can be done to get a good sleep?
Query: Hello doctor,I suffer from insomnia that had increased in the last year. I used a lot of medications that were prescribed to me by my local physicians such as (Diazepam, Lorazepam, Alprazolam, and Mirtazapine). Initially, it is useful at the beginning and then insomnia returned. I also follow a beha...  Read Full »
Dr. Bharat Udey
Geriatrician

Answer: Hello, Welcome to icliniq.com. It seems that you have been in trouble with sleep disturbances for a quite long time. Also, it appears that you have difficulty in the onset of sleep rather than difficulty in maintaining the sleep. Before proceeding to management, I would like to know few things fir...  Read Full »
 
How to overcome insomnia and memory problems?
Query: Hi doctor, For the past three months I have been suffering from worsening insomnia. I fall asleep with great difficulty. I used to get a light fragmented sleep, where I wake up several times and have many dreams. In fact do not even know if I have fallen asleep or not. I just know that time has pass...  Read Full »
Dr. Sumit Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. I have gone through your complaint. From what you have mentioned, it seems that you may be suffering from anxiety or stress related disorders. The symptoms that points towards anxiety or stress related disorders include tremors, twitching, sweating, insomnia, tiredness an...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »
 
 

Also Read Answers From